South Dakota, 2008

Flash Flooding and Hail in South Dakota, August 11, 2008

August 11, 2008 · NWS ABR · 10 events in 5 counties and zones

A cold front and upper level trough moving across central and northeast South Dakota interacting with moist and unstable air brought several severe thunderstorms along with heavy rains to the area. Large hail up to the size of golf balls along with heavy rains up to 3 inches occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front and upper level trough moving across central and northeast South Dakota interacting with moist and unstable air brought several severe thunderstorms along with heavy rains to the area. Large hail up to the size of golf balls along with heavy rains up to 3 inches occurred. Several areas of flash flooding were observed with water over some roads along with flooded cropland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 10:22 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 10:22 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT MON AUG 11 2008

.UPDATE...
ONLY CHANGE MADE TO THE SHORT TERM WAS WITH RESPECT TO
TEMPERATURES TODAY. BACKED OFF ON HIGH TEMPERATURES A BIT FOR THE
NORTHERN AND EASTERN CWA DUE TO CLOUD COVER...PCPN...AND LACK OF
INSOLATION. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE
TODAY AND TONIGHT WITH THE SLOW PASSAGE OF THE LOW AND ASSOCIATED
COLD FRONT. 1.76 IN PWATS ON THE MORNING SOUNDING STILL SUGGEST
SHOWERS AND THUNDERSTORMS HAVE HEAVY RAIN POTENTIAL. SYNOPTIC
INGREDIENTS ARE STILL THERE AS WELL. THE TRICK WILL BE CONVECTION
THAT FIRES IN THE CLEARING AHEAD OF THE COLD FRONT...CURRENTLY
STRETCHING FROM PHILIP SOUTHWESTWARD.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
THE ISSUE DURING THIS FORECAST WILL BE THE POTENTIAL FOR HEAVY
RAIN TODAY INTO TONIGHT. MODELS AND ENSEMBLES IN GOOD AGREEMENT
THROUGH THE SHORT TERM. NEGATIVELY TILTED UPPER LEVEL SHORT WAVE
TROUGH TO LIFT OUT ACROSS THE REGION TODAY. Q-VECTORS SHOWING SOME
GOOD UPPER LEVEL DIVERGENCE IN ADVANCE OF THIS TROUGH THROUGH THIS
EVENING AS IT MOVES THROUGH. OTHERWISE...SEVERAL THINGS ARE COMING
TOGETHER TO MAKE FOR EFFICIENT RAIN PRODUCERS TODAY AND THIS
EVENING. THE LLJ WILL BE INCREASING THIS MORNING ACROSS MAINLY
AREAS EAST OF THE RIVER BRINGING IN ABUNDANT MOISTURE.
PRECIPITABLE WATERS WILL INCREASE TO 1.50 TO 2.00 INCHES ACROSS
THIS AREA. CAPE VALUES WILL BE IN THE 500-1000 J/KG RANGE WITH
DEEP WARM CLOUD LAYER DEPTHS AND FAIRLY WEAK CORFIDI VECTORS.
THUS...WITH A SURFACE COLD FRONT COMING THROUGH TODAY AND THIS
EVENING COMBINED WITH THE LLJ...GOOD UPPER DIVERGENCE AND OTHER
FACTORS MENTIONED PREVIOUSLY...EXPECT NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWA TODAY THROUGH THIS EVENING.
MUCH OF THE STORMS WILL MOVE SLOWLY AND/OR OVER THE SAME AREAS.
FFG GUIDANCE VALUES ARE IN THE 2 TO 3 INCH RANGE ACROSS MAINLY THE
EAST RIVER COUNTIES. WITH THE RECENT RAINS AND THE POTENTIAL TO
HIT THESE VALUES...WILL ISSUE A FLASH FLOOD WATCH FOR MAINLY THE
EAST RIVER COUNTIES FOR TODAY AND THIS EVENING. INCREASED POPS
ACROSS THE BOARD FOR ALL OF THE CWA THROUGH TONIGHT. TEMPERATURES
TODAY WILL BE AFFECTED BY THE RAIN AND CLOUD COVER AND DECREASED
THEM SOME. THE SHOWERS AND THUNDERSTORMS WILL END AFTER MIDNIGHT
ACROSS THE EASTERN CWA AS THE UPPER LEVEL TROUGH AND SURFACE FRONT
MOVES THROUGH AND MUCH DRIER AIR MOVES IN BEHIND. FOR TUESDAY
THROUGH WEDNESDAY...THE MODELS INDICATE DRY CONDITIONS WITH SURFACE
HIGH PRESSURE RULING. WILL LIKELY SEE MIXED LAYER SC ACROSS THE
CWA DURING THE DAY ON TUESDAY AND IT MAY ALSO BECOME BREEZY.

.LONG TERM...WEDNESDAY EVENING THROUGH FRIDAY NIGHT
MEDIUM RANGE MODELS CONTINUE TO DIFFER ON UPPER LOW STRENGTH AND
TRACK SET TO AFFECT THIS AREA FOR MUCH OF THE EXTENDED RANGE. THE
PERIOD OPENS WITH AN H5 UPPER LEVEL LOW OVER CENTRAL SASKATCHEWAN
THE SURFACE REFLECTION OF THIS LOW TRAILS A COLD FRONT THROUGH
THIS AREA WEDNESDAY EVENING. GFS IS A LITTLE LESS BULLISH ON
PRECIPITATION WITH THIS SYSTEM WHICH SEEMS REASONABLE FOR A
PACIFIC LOW THAT HAS MOVED OVER THE ROCKIES. WITHOUT A GOOD
MOISTURE FEED IT WILL BE DIFFICULT TO HAVE WIDESPREAD RAIN. THAT
BEING SAID IT IS ALSO REASONABLE TO HAVE SOME POPS IN WITH A LARGE
LOW ALOFT AND A TRAILING COLD FRONT IN THE AREA. ON THURSDAY GFS
BRINGS A STRENGTHENING UPPER LEVEL WAVE INTO THE WESTERN PART OF
THE STATE. ECMWF BRINGS ENTIRE UPPER LOW SOUTH. AGAIN TONIGHT WILL
TRY TO RIDE THE FENCE UNTIL ONE OR THE OTHER CONVERGE. ECMWF
DEVELOPS A GOOD MOISTURE FEED LATE THURSDAY. THIS SET UP COULD BE
A GOOD PRECIPITATION EVENT. BASED ON THAT WILL LEAVE MENTION OF
PRECIPITATION THROUGH THE PERIOD SLOWLY ENDING FRIDAY NIGHT. AM
INCLINED TO PUT MORE FAITH IN GFS. GFS ENSEMBLE HAS PRETTY GOOD
AGREEMENT AMONG MEMBERS AS IT REBUILDS THE H5 UPPER LEVEL RIDGE IN
THE WEST AND DIGS AN EASTERN TROUGH. THE GFS SOLUTION WOULD BE
DRIER ALTHOUGH THERE WOULD STILL BE A STRENGTHENING UPPER LEVEL
TROUGH DIGGING ACROSS THIS AREA. THIS WOULD AGAIN JUSTIFY SOME
PROBABILITIES WHICH ARE IN THERE. AGAIN TONIGHT MADE FEW CHANGES
TO TEMPERATURE.  GOING GRIDS LOOKED GOOD.

&&

.AVIATION...
AN UPPER LEVEL LOW IS SLOWLY MOVING TOWARD THE AREA FROM THE WEST.
LATEST WSR-88D SHOWS SCATTERED CONVECTION OVER THE NORTHEAST
CORNER OF SOUTH DAKOTA LATE THIS MORNING...WHERE KATY STANDS THE
GREATEST CHANCE FOR SEEING ONGOING SHOWERS AND STORMS THROUGH
AROUND 19Z. THROUGH THE DAY CONVECTION WILL REDEVELOP FURTHER WEST
OVER THE MISSOURI RIVER VALLEY /KPIR AND KMBG TERMINALS
POTENTIALLY IMPACTED/ AND BECOME MORE WIDE SPREAD...CONTAINING RATHER
HEAVY RAINFALL. A LARGE AREA OF MODERATE TO HEAVY RAINFALL WILL
THEN PROPAGATE NORTH AND EAST ACROSS THE REMAINDER OF SOUTH
DAKOTA. CONDITIONS AT TERMINAL LOCATIONS WILL BE MOSTLY VFR WITH
LOCAL PATCHES OF MVFR CIGS /1000 TO 2000 FT AGL/ TODAY UNTIL
DAYTIME HEATING CAN MIX OUT THE LOW STRATUS. EXPECT IFR VISBIES
LATER THIS AFTERNOON AND THIS EVENING IN THE HEAVIER RAINFALL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BIG STONE-TRAVERSE.

&&

UPDATE...GIONTA
SHORT TERM...MOHR
LONG TERM...KEEFE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:17 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT MON AUG 11 2008

MNZ039-046-SDZ004>011-016>023-034>037-048-051-121030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
517 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
HEAVY RAINFALL IS THE MAIN THREAT WITH THESE STORMS WITH POSSIBLE
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033-045-121030-
CORSON-DEWEY-STANLEY-JONES-
517 AM CDT MON AUG 11 2008 /417 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flash flood. Local standard time, as filed.

Hail, Hyde

When
August 11, 2:20 PM CST
Where
Hyde County, 12.45 mi N of Highmore Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.710, -99.440

Hail, Lyman

When
August 11, 2:30 PM CST
Where
Lyman County, 6.91 mi N of Reliance
Measured
0.75 in hail
Reported by
Public
Coordinates
43.980, -99.600

Hail, Hyde

When
August 11, 3:25 PM CST
Where
Hyde County, 0.85 mi NW of Highmore Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.540, -99.440

Hail, Hyde

When
August 11, 3:30 PM CST to 3:45 PM CST
Where
Hyde County, 2.56 mi ENE of Highmore Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -99.380

Hail, Hyde

When
August 11, 3:30 PM CST
Where
Hyde County, 1.47 mi NNW of Highmore Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.550, -99.440

Hail, Hyde

When
August 11, 3:35 PM CST
Where
Hyde County, 1.48 mi W of Highmore
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.520, -99.460

Hail, Hyde

When
August 11, 3:45 PM CST
Where
Hyde County, 4.17 mi S of Highmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -99.440

Flash Flood, Edmunds

When
August 11, 4:00 PM CST to 5:30 PM CST
Where
Edmunds County, 8.31 mi S of Craven to 8.28 mi S of Craven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.300, -98.930

Several roads were flooded along with most ditches.

Flash Flood, McPherson

When
August 11, 4:00 PM CST to 7:00 PM CST
Where
McPherson County, 5.01 mi SW of Spring Creek Colony to 4.88 mi SSW of Spring Creek Colony
Cause
Heavy Rain
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
45.840, -98.889

Heavy rain caused flash flooding of a farm and surrounding crops and roads 10 miles north northeast of Leola. Water flowed into the basement of the home and severely damaged or destroyed the basement and everything in it.

Flash Flood, Brown

When
August 11, 4:45 PM CST to 5:45 PM CST
Where
Brown County, 0.54 mi NW of Hecla to 0.54 mi WSW of Hecla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.886, -98.158

Water was running over several roads throughout Hecla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132022, 132024, 132026, 132028, 132030, 132031, 132033, 132011, 132014, 132020.